Alert archive / Hawaii / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Honolulu, HI

November 14, 2023

NWS Honolulu, HI issued this red flag warning at Nov 14, 2023, 3:15 AM HST. It took effect at Nov 14, 2023, 10:00 AM HST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2023, 3:15 AM HST (13:15 UTC)
In effect from
Nov 14, 2023, 10:00 AM HST
Expired
Nov 14, 2023, 3:04 PM HST
In force
5 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

119 
WWHW80 PHFO 141315
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Tue Nov 14 2023

...RED FLAG WARNING FOR LEEWARD AREAS OF ALL ISLANDS TODAY...

.Although an area of showers is moving over the islands this 
morning, it has not brought significant rainfall to leeward areas.
Additionally, a drier air mass will move over the islands by this
afternoon, bringing an increased risk for fire danger due to 
strong and gusty trade winds.

HIZ201-203-205>207-210-211-213>215-218-219-221-223-224-226-227-
150315-
/O.NEW.PHFO.FW.W.0004.231114T2000Z-231115T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior-
315 AM HST Tue Nov 14 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LEEWARD 
AREAS...

The National Weather Service in Honolulu has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 6 PM HST this evening.

* AFFECTED AREA...Leeward areas of all Hawaiian Islands.

* TIMING...From 10 AM this morning to 6 PM HST this evening.

* WINDS...Northeast 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 40 percent.

* IMPACTS...A combination of strong winds, low relative humidity,
  and dry fuels can contribute to extreme fire behavior. Any fires
  that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning is not recommended.

High winds contribute to wildfire hazard. Delay activities that 
could throw off sparks until the wind dies down.

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A Red Flag Warning does
not predict new fire starts.

&&

For actions you can take to protect life and property from
wildfires, visit the Hawaii Wildfire Management Organization at
https://www.hawaiiwildfire.org/home

$$

Birchard
1 follow-up statement
060 
WWHW80 PHFO 150104
RFWHFO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Honolulu HI
304 PM HST Tue Nov 14 2023

HIZ201-203-205>207-210-211-213>215-218-219-221-223-224-226-227-
150215-
/O.CAN.PHFO.FW.W.0004.000000T0000Z-231115T0400Z/
Niihau-Kauai Leeward-Oahu South Shore-Waianae Coast-
Oahu North Shore-Central Oahu-Waianae Mountains-Molokai Leeward-
Lanai Makai-Lanai Mauka-Maui Leeward West-Maui Central Valley-
Leeward Haleakala-Kona-South Big Island-Kohala-
Big Island Interior-
304 PM HST Tue Nov 14 2023

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Red
Flag Warning.

$$


For actions you can take to protect life and property from 
wildfires, visit the Hawaii Wildfire Management Organization at 
https://www.hawaiiwildfire.org/home

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this red flag warning went out at Nov 13, 9:07 PM HST, 6 hours 8 minutes earlier.

Area forecast discussion, Nov 13, 9:07 PM HST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
907 PM HST Mon Nov 13 2023

.SYNOPSIS...
Gusty trade winds will drive a front down the island chain tonight
and early Tuesday, bringing a period of gusty winds and increased
showers, especially windward. A cool and relatively dry air mass
will move over the islands by Tuesday afternoon. Breezy conditions
Wednesday will give way to diminishing trades and warmer conditions
toward the end of the week. Winds will turn to the south ahead of a
front on Saturday. The front is expected to arrive on Sunday,
potentially bringing showers to leeward areas.

&&

.DISCUSSION...
Strong high pressure due N of the islands will move slowly S over
the next several days, gradually weakening as it does so. This will
initially lead to an increase in NE trade winds tonight and early
Tuesday as the high pushes a shallow frontal boundary over the
islands from the NE. Latest satellite images show randomly
distributed broken to overcast showery and stable low clouds over
waters immediately upstream of the islands, with the weakly-
organized frontal cloud band about 200 miles to the NE. Radar
imagery shows scattered small rain cores moving WSW at 30 mph over
the islands, with a few heavier cores embedded.

Hi-res guidance indicates that the diffuse frontal band will arrive
around 2 am Tuesday, and will move quickly SW of the islands by the
afternoon. Sustained NE winds of 25 to 30 mph may occur during this
time, potentially warranting an expansion of the Wind Advisory that
is currently posted for portions of Maui and Hawaii Counties. The
front will also bring increasing showers with rainfall primarily
focused over the windward and mountain areas, while leeward
locations can expect cloudy conditions and passing showers.
Significant rainfall totals are not expected, but the rain and wind
will create poor visibility and bring slippery road conditions,
potentially coinciding with the Tuesday morning commute.

Expect cooler and drier conditions to fill in behind the front, and
guidance has been trending toward a drier trade wind flow as breezy
trade winds continue Wednesday. Thursday and Friday will see
gradually easing moderate trade winds as the flow becomes warmer and
increasingly easterly. The high will move well NE of the islands by
Saturday as low pressure rapidly develops well NW of the islands,
turning our winds to the S.

This next front may bring some beneficial rainfall to leeward areas,
especially as the front moves over the island chain on Sunday,
bringing a wind shift to the SW, then NW. While forecast solutions
have lacked run-to-run consistency, guidance now shows the front
weakening over or just E of the islands early next week, with light
trade winds developing.

&&

.AVIATION...
A cold front approaching the state from the northeast will continue
to bring locally strong trades to the region tonight. In addition to
these enhanced winds, expect numerous showers to affect windward
locations with scattered showers elsewhere. MVFR ceilings and
visibility will likely accompany some of the more robust showers. As
front begins to weaken and sweep through the islands on Tuesday,
drier air will filter in behind. This should allow for a decrease in
shower activity. Trade flow, however, will remain locally strong.

AIRMET Tango remains in effect for low-level moderate turbulence
over and downwind of the mountains on all islands due to breezy
trade winds. AIRMET SIERRA will likely be needed later tonight for
tempo mountain obscuration above 2000 feet along north through east
facing portions of all islands as the front approaches and brings
increasing clouds and showers.

&&

.MARINE...
Strong northeast winds with gales in the Pailolo and Alenuihaha
Channels are expected through Tuesday as an approaching front
arrives and moves through from the northeast late tonight. These
winds combined with a large area of strong- to gale-force northeast
winds focused at the state between high pressure to the north and
low pressure far northeast of the area support rough seas with
heights forecast to exceed the Small Craft Advisory level over
exposed waters through midweek.

Guidance shows the gradient beginning to relax Thursday through
Friday as high pressure north of the area settles southward and
weakens, which will result in the local winds returning to the fresh
to locally strong range. Over the weekend, the progressive pattern
over the northern Pacific will continue as low pressure rapidly
develops northwest of the state Friday, then lifts northeastward and
passes to the north around 1000 NM. A front associated with this
feature will approach and potentially reach the western end of the
state by the end of the weekend. If this evolves as predicted,
moderate to fresh south to southwest winds will become a possibility
over the weekend as the front approaches.

Surf along exposed north and east facing shores will steadily rise
overnight, then remain up into the second half of the week due to a
mix of the locally wind-generated seas and a northeast groundswell
arriving from the aforementioned fetch upstream. Heights are
expected to exceed the High Surf Advisory criteria for east facing
shores beginning later tonight into Tuesday, which should hold into
Thursday. Guidance shows a medium-period reinforcement arriving out
of the same direction (050 deg) Friday, which will be enough to
support advisory-level surf returning for eastern exposures. A
downward trend is anticipated over the weekend as the winds shift
out of the south.

Surf along north and west facing shores will rise over the weekend
as a small, long-period north-northwest swell arrives and moves
through. A more significant event is possible Sunday night through
early next week due to a large area of northerly gales forecast to
develop nearby on the backside of the rapidly developing low passing
around 1000 NM to the north this weekend. Heights with these nearby
northerly sources typically come in much larger than predicted,
which could lead to advisory to warning-level surf early next week.

&&

.FIRE WEATHER...
The combination of dry air and strong winds behind a passing front
will bring a small window for an increased risk of fire danger
Tuesday afternoon. However, forecast relative humidities (RH) are
expected to remain above criteria.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 AM Tuesday to 6 AM HST Thursday for East
facing shores of Kauai Oahu Molokai Maui and the Big Island.

Wind Advisory until 6 PM HST Tuesday for Lanai Mauka-Kahoolawe-Maui
Windward West-Maui Leeward West-Kohala-Big Island Interior-Molokai
Windward-Molokai North-Lanai Windward-Lanai Leeward-Lanai South-Maui
Central Valley North-Maui Central Valley South-South Haleakala-Big
Island South-Big Island Southeast-Big Island North.

Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Big Island
Windward Waters-Big Island Leeward Waters-Big Island Southeast
Waters.

Gale Warning until 6 PM HST Tuesday for Pailolo Channel-Alenuihaha
Channel.

&&

DISCUSSION/FIRE WEATHER...Birchard
AVIATION...Thomas
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:35 PM HSTGale WarningHFO24 hr
Nov 13, 3:35 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days

Nearby

Red Flag Warnings in Hawaii, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.